Ohio, 2006

Hail in Ohio, May 17, 2006

May 17, 2006 · NWS IWX · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 17, 1:23 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, May 17, 1:23 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
223 PM EDT WED MAY 17 2006

.SHORT TERM...
TONIGHT AND THURSDAY...
KIWX RADAR SHOWING LEADING AREA OF SHOWERS MOVING ACROSS LAKE
MICHIGAN ATTM WITH STORMS NOW FIRING OVER WISCONSIN IN VICINITY OF
UPPER COLD POOL AND STEEPER MID LEVEL LAPSE RATES. STRONG UPPER
SHORT WAVE TRIGGERING THIS ACTIVITY WILL MOVE ACROSS THE AREA THIS
EVENING. EXPECT SHOWERS AND THUNDERSTORMS THROUGH AROUND MIDNIGHT.
WITH WET-BULB ZERO HEIGHTS JUST BELOW 8KFT LARGE HAIL WILL BE THE
PRIMARY THREAT. BUFKIT SOUNDINGS ALSO SHOWING 0-6KM SHEAR
APPROACHING 60KTS WHICH WOULD SUPPORT SUPERCELLS AND THEREFORE BRING
DAMAGING WINDS INTO PLAY AS WELL. SFC COLD FRONT CURRENTLY EXTENDS
ACROSS SOUTHERN WISCONSIN AND NORTHERN IOWA AND WILL PUSH SE INTO
THE CWA 00-03Z TIME FRAME. 12KM NAM SHOWING DECENT FRONTAL WAVE
FORMING OVER THE AREA THIS EVENING WHICH IF REALIZED WOULD ENHANCE
LOW LEVEL FORCING AND INCREASE LOW LEVEL SHEAR IN NEAR STORM
ENVIRONMENT. ONCE SFC FRONT AND LEAD SHORT WAVE MOVE THROUGH THE
AREA TONIGHT MAIN UPPER TROUGH WILL CLOSE OFF AND MOVE INTO EASTERN
GREAT LAKES TOMORROW. -25C COLD POOL THEN DROPS IN OVER THE AREA SO
WHILE WRAP AROUND MOISTURE NOT VERY IMPRESSIVE IN OUR AREA MID LEVEL
LAPSE RATES SHOULD STEEPEN SUFFICIENTLY TO TRIGGER SCATTERED SHOWERS
AND POSSIBLY AN ISOLATED THUNDERSTORM. GUIDANCE CLOSE AND REASONABLE
ON TEMPS BOTH TONIGHT AND THURSDAY.

&&

.LONG TERM...
THURSDAY NIGHT THROUGH WEDNESDAY...

CLOSED UPPER LOW WILL BE MOVING AWAY FROM THE AREA THURSDAY NIGHT
AND FRIDAY. FORECAST AREA REMAINS IN CYCLONIC FLOW WITH WEAK
DISTURBANCES AND RESIDUAL MOISTURE SO WILL HANG ON TO CHANCE POPS
THROUGH FRIDAY NIGHT. SURFACE HIGH MOVES OVER THE AREA SATURDAY BUT
NORTHWEST FLOW ALOFT WITH WEAK DISTURBANCES COULD PRODUCE ADDITIONAL
TSRA ACTIVITY. BEST CHANCE CURRENTLY LOOKS TO BE LATE SATURDAY
AFTERNOON AND SATURDAY NIGHT WITH AN ASSOCIATED SURFACE COLD FRONT.
HAVE ADDED SMALL CHANCE POPS FOR THIS FEATURE SATURDAY NIGHT.

WARM UP BEGINS SUNDAY THROUGH WEDNESDAY NEXT WEEK AS HIGH PRESSURE
MOVES OVER THE AREA THEN SLIDES EAST. OPERATIONAL GFS APPEARS TO BE
AN OUTLIER ON THE COOL SIDE. MEX ENSEMBLE MOS FOR HIGH TEMPS SHOWS
AN IMPRESSIVE SPREAD WITH 10 TO 15 DEGREE DIFFERENCES BETWEEN THE
HIGH AND LOW ENSEMBLE MEMBERS NEXT WEEK. HPC HAS INDICATED THE
OPERATIONAL RUN IS AN OUTLIER AND PREFER A SOLUTION CLOSER TO
ENSEMBLE MEANS. HAVE ADJUSTED TEMP FORECAST FOR NEXT WEEK BASED ON
THIS AS ECMWF CERTAINLY SHOWS A SOLUTION CLOSER TO THE ENSEMBLE
MEANS. OPERATIONAL MEX NUMBERS ALSO SUFFERING FROM CLIMO BIAS IN
LATER PERIODS AS MASS MODEL FIELDS SUGGEST HEIGHTS AND TEMPS WELL
ABOVE CLIMO NORMALS FOR LATE MAY. WITH ALL THIS IN MIND HAVE
ADJUSTED TEMPERATURES SEVERAL DEGREES WARMER FOR SUNDAY THROUGH
WEDNESDAY. ALSO KEPT THESE PERIODS DRY BUT SOME INDICATIONS OF A
WARM AIR ADVECTION PCPN EVENT AS WARM FRONT DEVELOPS AND MOVES
NORTH.

&&

.AVIATION...
STRONG SHORTWAVE MOVING DOWN THROUGH WISCONSIN ATTM. AREA RADARS
SHOWING LEAD LINE OF SHRA MOVING ACROSS LAKE MICHIGAN WITH ADDL
DEVELOPMENT NOW SHOWING UP ACROSS SOUTHERN WISCONSIN. 17Z OBS
SHOWING CIGS IN VICINITY OF THIS ACTIVITY REMAINING VFR AND WILL
FOLLOW THIS TREND AS SHRA/TSRA EXPECTED TO MOVE THROUGH THIS EVENING
AND EARLY TONIGHT. STEEP MID LEVEL LAPSE RATES WILL ACCOMPANY SHORT
WAVE AND WHEN COMBINED WITH GOOD DAYTIME HEATING OVER THE AREA
SHOULD RESULT IN SUFFICIENT INSTABILITY FOR EMBEDDED TSRA TO DEVELOP
WITHIN AREA OF SHRA BUT FEEL THAT COVERAGE MAY BE LACKING FOR
PREDOMINANT GROUP SO WILL LIMIT TO 2 HOUR TEMPO. BKN VFR DECK WITH
NW WINDS SHOULD PREVAIL AFTER MIDNIGHT.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...SEVERE THUNDERSTORM WATCH 361 UNTIL 00Z NORTHERN TIER.
MI...SEVERE THUNDERSTORM WATCH 361 UNTIL 00Z ALL SOUTHWEST LOWER.
OH...NONE.
LM...SEVERE THUNDERSTORM WATCH 361 UNTIL 00Z.

&&

SHORT TERM...04
LONG TERM....14
AVIATION...04
Hazardous weather outlook, May 17, 4:47 AM EST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
547 AM EDT WED MAY 17 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-181000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
447 AM CDT WED MAY 17 2006 /547 AM EDT WED MAY 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG IS POSSIBLE THIS MORNING.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE THIS
AFTERNOON ACROSS SOUTHWEST LOWER MICHIGAN AND SPREAD SOUTHEAST
THROUGH THE REST OF THE AREA DURING THE EVENING HOURS. THE STORMS
MAY PRODUCE ISOLATED HAIL TO ONE INCH IN DIAMETER AND WIND GUSTS
TO 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-181000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
547 AM EDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
EARLY THIS EVENING ACROSS SOUTHEAST LAKE MICHIGAN. THE STORMS MAY
PRODUCE ISOLATED HAIL TO ONE INCH IN DIAMETER AND WIND GUSTS TO 40
KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The radar

The Northern Indiana radar (KIWX), 83 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Paulding

When
May 17, 3:00 PM EST to 3:01 PM EST
Where
Paulding County, Antwerp
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.183, -84.733

Hail, Paulding

When
May 17, 3:07 PM EST to 3:08 PM EST
Where
Paulding County, Antwerp
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.183, -84.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510651, 5510652.